Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 28, 2017, 3:02 PM CDT for Chickasaw County, Floyd County, Winneshiek County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 28, 2017, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Floyd County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:20 PM CDT | HAIL 0.75 | Marble Rock, IA | |
| Jun 28, 3:43 PM CDT | HAIL 0.25 | New Hampton, IA | |
| Jun 28, 3:45 PM CDT | HAIL 0.75 | New Hampton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
030
WWUS83 KARX 282002
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT WED JUN 28 2017
IAZ008>010-018-019-029-282045-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-
302 PM CDT WED JUN 28 2017
...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA...
At 257 PM CDT, radar indicated strong thunderstorms across Floyd and
Chickasaw Counties moving east to northeast at 50 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Decorah, Charles City, New Hampton, West Union, Nashua, Nora Springs,
Calmar, Fredericksburg, Rockford, Ossian, Elma, Hawkeye, Lawler,
Rudd, Spillville, Fort Atkinson, Floyd, Ridgeway, Marble Rock and
Ionia.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4321 9302 4340 9175 4290 9168 4291 9229
4291 9302
TIME...MOT...LOC 1957Z 241DEG 42KT 4322 9253 4306 9219
$$
JAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 28, 2:30 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 28, 2:30 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Wed Jun 28 2017 .SHORT TERM...Tonight through Thursday Issued at 230 PM CDT Wed Jun 28 2017 Obvious concern in short term is how storm threat this evening plays out. Lots of questions to answer with only a few hours potentially to decipher outcome. Quasi-zonal flow across northern tier of U.S. with several short waves moving with moderate mid-level flow. Short wave in question for tonight is slowly working across Minnesota. As of 19Z abundant convection still exists in area, lingering from early morning system. This continues to complicate outcome. Higher mixed layer CAPE pool of 1500-2500 J/Kg resides mainly west of the area while gradient region in our forecast area. Meanwhile, best shear, which is highest in 0-3km layer, has been advecting east today, and is strongest over Wisconsin areas. Low level shear /0- 1km/ is respectable as well, but again, is highest in Wisconsin. Mesoscale models continue to blossom convection from central/eastern Iowa into southern Wisconsin this afternoon where psuedo warm front exists along with slightly better moisture advection. These storms have more potential for large hail and/or damaging wind, along with more heavy rain. We've already seen fairly decent rainfall efficiencies with storms. Would expect watch to be issued south first. Further north, less cape to work with, but closer to short wave may produce slightly higher localized low-level shear. Latest update to Day 1 SPC outlook brought tornado risk northward which seems reasonable, albeit still conditional. While storms may not be as strong in western and north central Wisconsin as cold front approaches, there is a potential for brief tornado development. Confidence is low with any of these scenarios but there is potential there. Again - bears watching and be alert for. As wave progresses, storm activity should push east and south by late evening leading to quiet overnight and quiet spell for most of Thursday. Boundary with higher precipitable water levels will be shunted just to the south of the area, close enough though to be a player for late week. .LONG TERM...Thursday Night through Wednesday Issued at 230 PM CDT Wed Jun 28 2017 Weather will remain active at times in outer forecast periods, although sensible storm threat shouldn't be too strong or severe. Next upstream short wave in flow will begin to affect weather potentially already Thursday night with some return flow. Given proximity of boundary just south of the area, could see convection break out and spread back north into the area going into Friday morning as wave moves through. Higher severe weather risk should remain south and east of the area though where better thermodynamics will exist. Meanwhile medium range guidance suggests yet another short wave trough will drop into Great Lakes region as northwest flow becomes a bit more established. This could keep us unsettled for parts of the area this weekend with mainly diurnal showers and storms. More disagreement in models as you get into Sunday and Monday time frame. While upper ridge starts to form, some guidance drops a short wave through corn belt bringing an enhanced storm threat, but otherwise warming trend on tap. It's early yet, but outlook for Fourth of July holiday could be quiet with short range upper ridge and boundary south of the area. Lowered some guidance rain chances here based on trends. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Jun 28 2017 Scattered showers and storms expected to continue moving through the area this afternoon and evening, with ongoing storms in north- central Iowa possibly impacting KLSE. These storms look to generally stay south of KRST, but a few light showers may make their way into the area. An additional line of storms is expected to develop from southeast Minnesota into northwest Wisconsin by late afternoon and move southeast through the evening. KRST looks to be on the southern end of this line, so not enough confidence to include more than VCTS, but hi-res models have consistently shown line moving through KLSE, so have included TS in a TEMPO group from 00Z to 02Z. Lower ceilings and visibilities are possible with any thunderstorm that directly impacts a TAF site. Otherwise, ceilings will increase to VFR levels early this afternoon, with gusty winds around 25 kts expected through early this evening. All storms will be southeast of both TAF sites by 03Z. && .HYDROLOGY...Through This Evening Issued at 230 PM CDT Wed Jun 28 2017 Rainfall overnight was in 1-2" range in parts of the area, especially northeast Iowa. Rivers doing pretty good though. Storms should be fairly progressive tonight but will have to watch for repeat areas that could produce some localized issues. Once storms exit area later this evening, heavy rainfall threat much lower. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...CA HYDROLOGY...Shea
Hazardous weather outlook, Jun 28, 3:02 PM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 302 PM CDT Wed Jun 28 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 302 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Additional scattered thunderstorms are expected through mid evening. Across northeast Iowa into southwest Wisconsin storms may be severe at times with large hail, damaging wind, heavy rain, and the potential for isolated tornadoes. From southeast Minnesota into western and north central Wisconsin, storms are expected to expand across the area with the potential for hail and isolated tornadoes. All this storm activity is expected to be south and east of the area by 10 pm. .DAYS TWO THROUGH SEVEN...Thursday through Independence Day There will be periodic storm chances from Thursday night through Monday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Aegerter/Shea
In the hours before
Special weather statement, Jun 28, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT WED JUN 28 2017
IAZ008>010-018-019-029-282045-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-
302 PM CDT WED JUN 28 2017
...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA...
At 257 PM CDT, radar indicated strong thunderstorms across Floyd and
Chickasaw Counties moving east to northeast at 50 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Decorah, Charles City, New Hampton, West Union, Nashua, Nora Springs,
Calmar, Fredericksburg, Rockford, Ossian, Elma, Hawkeye, Lawler,
Rudd, Spillville, Fort Atkinson, Floyd, Ridgeway, Marble Rock and
Ionia.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4321 9302 4340 9175 4290 9168 4291 9229
4291 9302
TIME...MOT...LOC 1957Z 241DEG 42KT 4322 9253 4306 9219
JAMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:34 PM CDT | Special Weather Statement | ARX | Crawford, Grant | 56 min |
| Jun 28, 4:44 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 61 min |
| Jun 28, 5:09 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 51 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 64 min |
| Jun 28, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 54 min |
| Jun 28, 5:40 PM CDT | Tornado Warning | ARX | Grant | 35 min |
| Jun 28, 5:57 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 78 min |
| Jun 28, 6:28 PM CDT | Special Weather Statement | ARX | Grant | 62 min |
| Jun 28, 6:31 PM CDT | Special Weather Statement | ARX | Grant | 59 min |
| Jun 28, 3:38 PM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd | 52 min |
| Jun 28, 3:52 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 38 min |
| Jun 28, 4:49 PM CDT | Tornado Warning | ARX | Clayton | 26 min |
| Jun 28, 5:51 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 3 hr |
| Jun 28, 6:04 PM CDT | Special Weather Statement | ARX | Clayton | 26 min |
| Jun 28, 6:19 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 26 min |
| Jun 28, 6:28 PM CDT | Tornado Warning | ARX | Olmsted | 21 min |
| Jun 28, 6:46 PM CDT | Tornado Warning | ARX | Winona | 23 min |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.